Texas, 2003

Damaging Winds in Texas, August 6, 2003

August 6, 2003 · NWS SHV · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 6, 2:00 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 6, 2:00 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CDT WED AUG 6 2003

TROUGH CURRENTLY ACROSS THE NW PORTIONS OF THE CWFA THIS AFTERNOON.
SEVIER THUNDERSTORMS WATCH OUT FOR NEVADA...COLUMBIA...AND UNION
COUNTIES IN SW AR UNTIL 07/00Z.  HEAT DRIVEN STORMS DEVELOPED
ACROSS NRN AR THIS AFTERNOON AND ARE SSE THROUGH THE UPPER FLOW
AROUND THE UPPER HIGH OVER NM.  KEEPING LOW POPS OVER THE ERN
SECTIONS FOR TONIGHT FOR THIS REASONING.  TROUGH AND FRONTAL SYSTEM
WILL USHER IN DRIER AIR FOR TOMORROW.  SO EVEN THROUGH WARM
TEMPERATURES WILL PERSIST...WILL NOT GO WITH HEAT ADVISORY. INSTEAD
WILL OPT FOR 100 TO 105 HEAT INDEXES HIGHLIGHTED IN THE ZONES. THIS
SHOULD BE SUFFICIENT WITH REDUCED DEW POINTS.  WILL LEAVE 20 POPS IN
FOR TOMORROW MLU AND JENA LA AREA FOR LINGERING BOUNDARIES. THEN
THINGS DRY UP UNTIL SUN.  FLOW REVERTS BACK AND MOISTURES RETURNS
GIVING US RETURNING RAIN CHANCES BACK IN THE FORECAST FOR THE
EXTENDED.

.PRELIMINARY POINT TEMPS/POPS...

SHV 74 97 72 96 / 10 00 00 00
MLU 73 94 70 93 / 20 20 00 00
TXK 73 97 72 95 / 10 00 00 00
TYR 75 98 73 98 / 00 00 00 00
LFK 72 97 70 97 / 00 00 00 00

.SHV...OZONE ACTION DAY FOR THURSDAY FOR PORTIONS OF NORTHEAST
TEXAS...TXZ125-136>138-150.

20
Hazardous weather outlook, Aug 6, 11:00 AM CST, 7 hours 30 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER PARTS OF
SOUTH CENTRAL ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA THIS
AFTERNOON...WITH MAXIMUM HEATING AND INSTABILITY.  ANY THUNDERSTORMS
THAT DEVELOP WILL MOVE SOUTHEAST AND CONTINUE INTO THE EVENING OVER
PARTS OF NORTH CENTRAL AND WEST CENTRAL LOUISIANA.  THE MAIN HAZARDS
WILL BE THAT OF GUSTY DOWNBURSTS OF WIND AND ISOLATED LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

20

In the hours before

Special weather statement, Aug 6, 3:08 PM CST, 3 hours 22 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-070100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
408 PM CDT WED AUG 6 2003

...HEAT INDEX VALUES 105 TO 112 DEGREES LATE THIS AFTERNOON
AND EARLY THIS EVENING...

TEMPERATURES LATE THIS AFTERNOON RANGE FROM 95 TO 102 DEGREES
ACROSS THE FOUR STATE AREA.

THESE TEMPERATURES WHEN COMBINED WITH THE HUMIDITY WILL PRODUCE
HEAT INDEX VALUES OF 105 TO 112 DEGREES ACROSS THE REGION...LATE
THIS AFTERNOON AND EARLY THIS EVENING.

THE EFFECTS OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR
ACTIVITIES...DRINKING PLENTY OF WATER OR NON ALCOHOLIC
BEVERAGES...AND WEARING LIGHT COLORED...LOOSE FITTING CLOTHING.
IF POSSIBLE...SPEND TIME IN AIR CONDITIONED FACILITIES.

THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS OF
HUMIDITY ARE COMBINED WITH THE TEMPERATURE.  A HEAT INDEX OF 105
DEGREES IS CONSIDERED THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE
EXTREME DISCOMFORT OR PHYSICAL STRESS.  THE HEAT INDEX IS MEASURED
UNDER SHADY CONDITIONS...AND DIRECT EXPOSURE TO SUNLIGHT CAN INCREASE
THE HEAT INDEX AS MUCH AS 15 DEGREES.
Special weather statement, Aug 6, 3:30 PM CST, 3 hours before
ARZ061-072-073-070000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
430 PM CDT WED AUG 6 2003

...A SEVERE THUNDERSTORM REMAINS IN EFFECT FOR NEVADA...COLUMBIA...
AND UNION COUNTIES IN SOUTHWEST ARKANSAS UNTIL 7 PM...

UNSEASONABLY HOT AND HUMID CONDITIONS...ALONG WITH A WEAK COLD
FRONTAL BOUNDARY...HAVE PROVIDED RIPE CONDITIONS FOR RAPID LATE
AFTERNOON THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF SOUTHWESTERN
ARKANSAS. ALTHOUGH STORMS WILL REMAIN ISOLATED TO SCATTERED IN
AREAL COVERAGE...ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL
OF CREATING VERY STRONG...TO POSSIBLY DAMAGING...WIND GUSTS.

The radar

The Shreveport radar (KSHV), 66 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Panola

When
August 6, 6:30 PM CST
Where
Panola County, Delray
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.150, -94.450

Several large trees down including one tree that fell across a home causing considerable roof damage.

Thunderstorm Wind, Panola

When
August 6, 6:35 PM CST
Where
Panola County, Clayton
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.100, -94.483

Several large trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330029, 5330272.